Wisconsin, 2004Strong Wind in Wisconsin, March 14, 2004
March 14, 2004 · NWS MKX · 20 events in 20 counties and zones
Strong, gradient southwest winds were replaced with west to northwest winds after a cold front moved through south-central and southeast Wisconsin. There were numerous reports of broken tree limbs, with some of them downing power lines.
Every event with a place to put it; 20 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $52,000
- Crop damage
- None recorded
- Events
- 20
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong, gradient southwest winds were replaced with west to northwest winds after a cold front moved through south-central and southeast Wisconsin. There were numerous reports of broken tree limbs, with some of them downing power lines. A few vehicles sustained minor damage due to tree-branch debris.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Mar 14, 2:59 AM CST, 5 hours 1 minute earlier.
Area forecast discussion, Mar 14, 2:59 AM CST, 5 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
259 AM CST SUN MAR 14 2004
.DISCUSSION...FORECAST FOCUS ON WINDS TODAY...AND GENERALLY QUIET
WEATHER INTO TUESDAY.
RADAR AND SATELLITE LOOPS SHOW VERY SHARP BACK EDGE OF RAIN ALONG
AND AHEAD OF COLD FRONT. BACK EDGE OF RAIN BAND SHOULD CLEAR
SOUTHEAST CWA BY AROUND 6 AM. MODELS INDICATE DRYING AT MID LEVELS
THIS MORNING...BUT 850 AND BELOW REMAINS MOIST. CU RULE INDICATES
THAT LOW LEVEL CLOUDS SHOULD REMAIN WIDESPREAD OVER CWA TODAY. ONLY
SCATTERED LIGHT SNOW SHOWERS EXPECTED TODAY DUE TO DRY AIR ALOFT.
WINDS ARE BIGGEST PROBLEM. BUFFY BRINGS DOWN 38KTS DURING AFTERNOON
TO AROUND 2K FEET...WITH LOW LEVEL JET OF 50KT. ETA/GFS MOS WIND
GUIDANCE IS NOT NEARLY THAT STRONG. CHICAGO OFFICE HAS ISSUED WIND
ADVISORIES THIS AFTERNOON...BUT MORE SUNSHINE IS EXPECTED SOUTH OF
THE BORDER. DUE TO EXPECTED CLOUD COVER...AND BAGGINESS OF 850 CAA...
WILL HOLD OFF ON WIND ADVISORIES. ALTHOUGH GUSTS TO 35MPH ARE
LIKELY...SUSTAINED WINDS OF 30MPH OR GUSTS TO 45MPH WILL PROBABLY
NOT BE MET FOR SOUTHERN WISCONSIN. COORDINATED WITH LA CROSSE AND
GREEN BAY.
WINDS SHOULD DIMINISH RAPIDLY THIS EVENING AS SFC RIDGE BUILDS
ACROSS CWA. ALL MODELS IS GOOD AGREEMENT WITH DRY RIDGE DRIFTING
ACROSS CWA TONIGHT THROUGH MONDAY NIGHT. RIDGE SHOULD KEEP CWA
QUIET. EXPECT SURFACE TROUGH WITH UPPER LEVEL SUPPORT TO ROTATE
THROUGH SOUTHERN WISCONSIN LATE TUESDAY INTO WEDNESDAY. THIS SYSTEM
MAY GENERATE AREAS OF LIGHT SNOW...BUT ACCUMULATIONS WILL BE LIGHT.
&&
.MKX...WATCHES/WARNINGS/ADVISORIES...NONE.
Hazardous weather outlook, Mar 14, 4:04 AM CST, 3 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
404 AM CST SUN MAR 14 2004
WIZ046-047-051-052-056>060-062>072-151100-
COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON-
KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK-
SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA-
404 AM CST SUN MAR 14 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN WISCONSIN.
.DAY ONE...TODAY AND TONIGHT
WINDS WILL BECOME WEST AND INCREASE TO 20 TO 25 MPH...WITH GUSTS TO
AROUND 40 MPH. PEOPLE DRIVING HIGH PROFILE VEHICLES SHOULD USE
CAUTION LATE THIS MORNING AND AFTERNOON. SCATTERED SNOW SHOWERS OR
FLURRIES ARE EXPECTED MAINLY THIS AFTERNOON.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
LIGHT SNOW IS EXPECTED TUESDAY NIGHT AND WEDNESDAY MORNING. LIGHT
SNOW IS POSSIBLE AGAIN THURSDAY.
.SPOTTER INFORMATION STATEMENT...
STORM SPOTTER GROUPS WILL NOT BE NEEDED.
HENTZ
Strong Wind, Marquette
- When
- March 14, 8:00 AM CST to 3:00 PM CST
- Where
- Marquette forecast zone
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $2,000
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 43.820, -89.399 (the zone’s center; the record gives no point)
Strong Wind, Green Lake
- When
- March 14, 8:00 AM CST to 3:00 PM CST
- Where
- Green Lake forecast zone
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $2,000
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 43.800, -89.045 (the zone’s center; the record gives no point)
Strong Wind, Fond du Lac
- When
- March 14, 8:00 AM CST to 3:00 PM CST
- Where
- Fond du Lac forecast zone
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $2,000
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 43.754, -88.488 (the zone’s center; the record gives no point)
Strong Wind, Sheboygan
- When
- March 14, 8:00 AM CST to 3:00 PM CST
- Where
- Sheboygan forecast zone
- Measured
- 39 kt (45 mph) measured gust
- Property damage
- $2,000
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 43.756, -87.800 (the zone’s center; the record gives no point)
Strong Wind, Sauk
- When
- March 14, 8:00 AM CST to 3:00 PM CST
- Where
- Sauk forecast zone
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $2,000
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 43.427, -89.948 (the zone’s center; the record gives no point)
Strong Wind, Columbia
- When
- March 14, 8:00 AM CST to 3:00 PM CST
- Where
- Columbia forecast zone
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $2,000
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 43.467, -89.334 (the zone’s center; the record gives no point)
Strong Wind, Dodge
- When
- March 14, 8:00 AM CST to 3:00 PM CST
- Where
- Dodge forecast zone
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $2,000
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 43.416, -88.707 (the zone’s center; the record gives no point)
Strong Wind, Washington
- When
- March 14, 8:00 AM CST to 3:00 PM CST
- Where
- Washington forecast zone
- Measured
- 42 kt (48 mph) measured gust
- Property damage
- $4,000
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 43.369, -88.231 (the zone’s center; the record gives no point)
Strong Wind, Ozaukee
- When
- March 14, 8:00 AM CST to 3:00 PM CST
- Where
- Ozaukee forecast zone
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $2,000
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 43.403, -87.891 (the zone’s center; the record gives no point)
Strong Wind, Iowa
- When
- March 14, 8:00 AM CST to 3:00 PM CST
- Where
- Iowa forecast zone
- Measured
- 41 kt (47 mph) measured gust
- Property damage
- $2,000
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 43.001, -90.135 (the zone’s center; the record gives no point)
Strong Wind, Dane
- When
- March 14, 8:00 AM CST to 3:00 PM CST
- Where
- Dane forecast zone
- Measured
- 41 kt (47 mph) measured gust
- Property damage
- $2,000
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 43.067, -89.418 (the zone’s center; the record gives no point)
Strong Wind, Jefferson
- When
- March 14, 8:00 AM CST to 3:00 PM CST
- Where
- Jefferson forecast zone
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $2,000
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 43.021, -88.776 (the zone’s center; the record gives no point)
Strong Wind, Waukesha
- When
- March 14, 8:00 AM CST to 3:00 PM CST
- Where
- Waukesha forecast zone
- Measured
- 40 kt (46 mph) measured gust
- Property damage
- $2,000
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 43.018, -88.304 (the zone’s center; the record gives no point)
Strong Wind, Milwaukee
- When
- March 14, 8:00 AM CST to 3:00 PM CST
- Where
- Milwaukee forecast zone
- Measured
- 43 kt (49 mph) measured gust
- Property damage
- $4,000
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 43.022, -87.929 (the zone’s center; the record gives no point)
Strong Wind, Lafayette
- When
- March 14, 8:00 AM CST to 3:00 PM CST
- Where
- Lafayette forecast zone
- Measured
- 40 kt (46 mph) measured gust
- Property damage
- $2,000
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 42.661, -90.132 (the zone’s center; the record gives no point)
Strong Wind, Green
- When
- March 14, 8:00 AM CST to 3:00 PM CST
- Where
- Green forecast zone
- Measured
- 41 kt (47 mph) measured gust
- Property damage
- $2,000
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 42.680, -89.602 (the zone’s center; the record gives no point)
Strong Wind, Rock
- When
- March 14, 8:00 AM CST to 3:00 PM CST
- Where
- Rock forecast zone
- Measured
- 42 kt (48 mph) measured gust
- Property damage
- $4,000
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 42.671, -89.072 (the zone’s center; the record gives no point)
Strong Wind, Walworth
- When
- March 14, 8:00 AM CST to 3:00 PM CST
- Where
- Walworth forecast zone
- Measured
- 46 kt (53 mph) measured gust
- Property damage
- $4,000
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 42.669, -88.542 (the zone’s center; the record gives no point)
Strong Wind, Racine
- When
- March 14, 8:00 AM CST to 3:00 PM CST
- Where
- Racine forecast zone
- Measured
- 43 kt (49 mph) measured gust
- Property damage
- $4,000
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 42.730, -87.812 (the zone’s center; the record gives no point)
Strong Wind, Kenosha
- When
- March 14, 8:00 AM CST to 3:00 PM CST
- Where
- Kenosha forecast zone
- Measured
- 40 kt (46 mph) measured gust
- Property damage
- $4,000
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 42.573, -87.840 (the zone’s center; the record gives no point)
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Texas, March 14, 20041 death · 7 injured · $70,000 · 1.75 in hail · 6 events
- Flash Flood in Hawaii, March 14, 2004$550,000 · 1 event
- Heavy Snow in Michigan, March 14, 20042 events
- Hail in Texas, March 14, 20041 in hail · 2 events
- Hail in Texas, March 14, 20041.75 in hail · 2 events
- Winter Weather in Colorado, March 14 to 15, 20042 events
- Flash Flood in Texas, March 14, 2004$3,000 · 1 event
- Hail in Texas, March 14, 20041 in hail · 1 event
- Flash Flood in Texas, March 14, 2004$5,000 · 1 event
- Heavy Rain in Hawaii, March 14, 20041 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5389955, 5389956, 5389957, 5389958, 5389959, 5389960, 5389961, 5389962, 5389963, 5389964, 5389965, 5389966, 5389967, 5389968, 5389969, 5389970, 5389971, 5389972, 5389973, 5389974.